I Took an Antibiotic (Clarithromycin) without Checking First — Now What to Do? Huge Tinnitus Spike

Discussion in 'Support' started by mexigrl64, Nov 19, 2018.

    1. mexigrl64
      Frustrated

      mexigrl64 Member

      Tinnitus Since:
      07/30/2000
      I feel like an idiot for not even thinking about the type of antibiotic when it was prescribed. I have a swollen uvula (look that one up lol) and they put me on Clarithromycin. I have taken 3 doses and my tinnitus has spiked like crazy. Kept me up all night and I still didn't link it until after I took this mornings dose. I do have some Amoxicillin in the house and was thinking of switching to that.

      I'm terrified :eek: - I'm hoping for some good stories about how once you stop taking the med that your tinnitus goes back to normal. I'm hoping if I don't take any more that it won't be permanent damage.

      My tinnitus is super loud to start with and I have become, for the most part, adjusted to it. My tinnitus cannot really be masked, it gets louder when there is more noise. I've worked so hard to not stress about it and have a good daily life. It does spike from time to time but not like this. Hopeful it's short-lived but wondering if anyone has advice about changing antibiotics or stopping (I know we aren't supposed to do that but.....).

      Thanks so much,

      Lauri
       
    2. 1000

      1000 Member

      Tinnitus Since:
      2017
      Cause of Tinnitus:
      Trauma
      It could be the antibiotic or the candida taking effect.

      Que te mejores.
       
    3. Red
      Crappy

      Red Member

      Location:
      Northeast USA
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Noise Exposure (Headphones)
      2% tinnitus chance, usually reversible once you stop taking it. However, you want to make sure to not doing anything even a little bit loud for a few months after taking it.
       
      • Agree Agree x 2
    4. Jack Straw
      Balanced

      Jack Straw Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Location:
      US
      Tinnitus Since:
      1990s
      Cause of Tinnitus:
      Infection, Acoustic Trauma
      Is that based on reports to FDA?

      Obviously stop taking the antibiotic and call you doctor to maybe switch to another that is less ototoxic. Many people have had their spikes reduce after stopping the medication after a couple days / week. Please try to stay relaxed and maybe look into some supplements.
       
    5. AUTHOR
      AUTHOR
      mexigrl64
      Frustrated

      mexigrl64 Member

      Tinnitus Since:
      07/30/2000
      I do have amoxicillin and was thinking I could switch to that. It was a walk-in clinic doctor, and not a good one, unfortunately. It seems like the penicillin based drugs don't cause or harm tinnitus, or am I incorrect on that?

      Thanks

      Lauri
       
    6. Lane

      Lane Member Hall of Fame

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Single 25 mg. Dose of (Anticholinergic) Drug Promethazine
      Hi Lauri,

      It's often mentioned that a person should take probiotics when they're taking an antibiotic. One thing that's less commonly known is that it's good to supplement with iodine as well. Iodine is helpful because it is very effective at keeping fungal infections such as candida in check while taking antibiotics.

      Candida is known to be a factor in many people's tinnitus. Don't know if that's the case for you, but it probably wouldn't hurt to take some iodine for a while to see if it helps. Most people are deficient in iodine anyway. Isodoral, which comes in 12.5 mg tablets is a good product. I would start out slowly to see how your body reacts to it before taking a full tablet. -- All the Best!
       
      • Like Like x 1
      • Helpful Helpful x 1
    7. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      It is? I can't find any scientific literature mentioning it.
       
    8. Lane

      Lane Member Hall of Fame

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Single 25 mg. Dose of (Anticholinergic) Drug Promethazine
      Hi @GregCA,

      I've never searched for scientific papers on this, but I do recall seeing a few members on this board post about candida affecting their tinnitus. That was a few months ago however, and I don't recall how they determined that. I do remember thinking it made sense, as candida is also well known to cause "brain fog", in addition to many other debilitating symptoms. It's my take that just about anything which affects the brain can easily affect tinnitus.
       
    9. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Thank you for your clarification.

      I did read some people mentioning this in here too, but I don't recall anyone providing any kind of evidence. I don't think it has been established at all.
       
    10. Red
      Crappy

      Red Member

      Location:
      Northeast USA
      Tinnitus Since:
      06/2017
      Cause of Tinnitus:
      Noise Exposure (Headphones)
      I like your advice, Jack. Switching medication is also a really great option that is totally fine and normal to go through with.

      I got the advice from Neil Bauman's ebook: "Ototoxic Drugs Exposed." It has a few FDA pages among its list of citations.
       
      • Like Like x 3
    11. Ghostpenguin

      Ghostpenguin Member

      Tinnitus Since:
      2012
      Cause of Tinnitus:
      Skydiving
      • Hug Hug x 2
    12. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
    13. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Ambassador Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      My tinnitus is about a 5-6/10. It started about a 1-2/10 and then ramped up to 8/10 for a few months (total hell) and then settled back to where it is now, I guess indefinitely until regenerative medicine catches up.

      Macrolide ototoxicity is horrible. I have so many hearing issues after Azithromycin. My audiogram is not terrible, but I can't watch any tv/movies without captions anymore and can't hear music anymore at all. Any music. Absolutely life ruining. And I know someone personally even more affected by macrolides. ((Hug)). I sympathize and empathize. I am hopeful regenerative medicine will help.us soon, though.
       
      • Optimistic Optimistic x 1
Loading...

Share This Page